COVID vaccine reaction in a patient with asthma
My patient is a 47 year-old woman with a history of allergic rhinoconjunctivitis and asthma, though her asthma had been largely quiescent from childhood until the age of about 30, and even now she rarely has even mild symptoms. She has no history of medication or vaccine allergy, but came into my office for an evaluation because of symptoms she developed almost immediately after receiving her first dose of the Moderna COVID-19 vaccine. She notes that within five minutes of receiving her injection she developed a dry, constant, hacking cough and a "weird" feeling in her mouth, jaw, and throat. She was given Benadryl and her symptoms abated after about an hour and no further symptoms developed. Mind you, her injection was not given at our site as I'd have given Epi even if it seemed like overkill.
It is important to note that she had contracted COVID-19 and fell ill on 12/25/20, her symptoms including aches, chills, fatigue, diarrhea, and a severe cough which, she says, completely resolved the day before she received her vaccination. She didn't want to postpone her vaccination for fear of being unable to get another appointment.
I know that there's no definitive testing available for for polyethylene glycol, so I'm not comfortable telling her that she can safely receive the second dose, however, I know that it's extremely important that she does.
She does not seem to be the sort who was anxious about getting the vaccine, and she says that she wasn't, so it was a complete surprise to her that anything occurred immediately. Please tell me how you recommend I proceed as I myself would tell her not to get the second dose.
The only contraindications for the liposomal RNA vaccines by Pfizer and Moderna is a history of a systemic reaction, of any severity, to a prior dose or sensitivity to a component of the vaccine, potentially polyethylene glycol (1).
“CDC considers a history of the following to be a contraindication to vaccination with both the Pfizer-BioNTech and Moderna COVID-19 vaccines:
• Severe allergic reaction (e.g., anaphylaxis) after a previous dose of an mRNA COVID-19 vaccine or any of its components
• Immediate allergic reaction of any severity to a previous dose of an mRNA COVID-19 vaccine or any of its components (including polyethylene glycol [PEG])*
• Immediate allergic reaction of any severity to polysorbate (due to potential cross-reactive hypersensitivity with the vaccine ingredient PEG)*:
There is certainly a possibility of adverse events being related to contact reactions related to the lipid and not a specific immune response; however, I am not aware of any means by which this could be determined. The risk of severe anaphylaxis in general, not specifically with vaccines, is increased with a history of atopy, asthma, mast cell disorders and age (2,3). Atopy was associated with an increased occurrence of anaphylaxis following other vaccines, though no fatalities occurred (4,5)
The first dose provides some efficacy based upon the reduced occurrence of infections in the pivotal studies between the primary and secondary doses. There are no fatalities reported in the studies after one or two doses, thought the overwhelming data is for the second dose. Since there was a prior infection before receiving the vaccine in this case, a single dose may provide a sufficient booster response for sustained protection.
The reaction mentioned with your patient does not sound like anaphylaxis. Did she have an increased heart rate, evidence of a rash, decrease in blood pressure? Treatment with Benadryl is unlikely to resolve a cough, and without any objective symptoms there should be concern that this is not an allergic reaction. Indeed, by the Brighton anaphylaxis criteria she had only one minor symptom. Even though in the press there are some suggestions that a second dose may not be as necessary in those who have had COVID-19, there are no good published studies demonstrating this. As a result, recommend this patient receive the second dose in a facility where anaphylaxis can be treated, and be watched for 30 min post injection. It is also important to discuss the fact that the patient’s symptoms are not consistent with anaphylaxis, so it is unlikely she would have a life-threatening reaction to the second vaccine.
1. Interim Clinical Considerations for Use of mRNA COVID-19 Vaccines | CDC
2. Worm, Margitta, et al. "Factors increasing the risk for a severe reaction in anaphylaxis: an analysis of data from The European Anaphylaxis Registry." Allergy 73.6 (2018): 1322-1330.
3. Motosue, Megan S., et al. "Risk factors for severe anaphylaxis in the United States." Annals of Allergy, Asthma & Immunology 119.4 (2017): 356-361.
4. Bohlke, Kari, et al. "Risk of anaphylaxis after vaccination of children and adolescents." Pediatrics 112.4 (2003): 815-820.
5. McNeil, Michael M., et al. "Risk of anaphylaxis after vaccination in children and adults." Journal of Allergy and Clinical Immunology 137.3 (2016): 868-878.
I hope this information is of help to you and your practice.
All my best.
Dennis K. Ledford, MD, FAAAAI